Who would imagine that guacamole, cranberries or mango could interact with a medicine to cause a potentially life-threatening interaction? All these foods may alter the action of Coumadin (warfarin), an anticoagulant used to prevent blood clots.

Food and drug interactions are frequently overlooked when medication is prescribed. As a result, patients may not realize when their eating habits put them in harm’s way.

Coumadin is actually an exception. Most prescribers are aware of potential interactions between this blood-thinner and the vitamin K contained in green leafy vegetables. Excess vitamin K can reverse the effect of Coumadin and lead to dangerous blood clots.

The resulting advice may be overly restrictive, however. Some patients become frustrated wondering how to get their vitamins because they have been told to swear off all salads, vegetables and multi-vitamins containing vitamin K. They should be counseled that getting the same amount of vitamin K each day (as they would from a multivitamin) allows the dose to be adjusted appropriately.

Very few people taking warfarin are warned that avocados, green tea or menthol cough drops could also have a negative impact on their anticoagulant. Dietary supplements may pose a risk as well. St. John’s wort, Co-enzyme Q10 and ginseng may interact in the same way.

Cranberry juice, mango, garlic, fish oil and turmeric (in curry or curcumin pills) may increase the blood thinning activity of warfarin.

Many other drugs and dietary supplements can be affected by food or drink. Tea (hot or iced) can reduce the absorption of iron from pills or non-meat foods such as spinach. Fiber in bran can diminish the absorption of a powerful heart medicine called Lanoxin (digoxin) and statin-type cholesterol-lowering medicines such as Lipitor (atorvastatin) and Zocor (simvastatin). High fiber foods such as bran muffins can also make certain antidepressants less effective.

Peppermint is a popular ingredient in candy, chewing gum, cough drops and herbal tea. It is used in dietary supplements for treating irritable bowel syndrome. Research shows that peppermint may affect enzymes in the body that that help process many medicines. Blood pressure pills like Plendil (felodipine) may produce more side effects because of higher blood levels. Statins may also be affected by peppermint.

Grapefruit has a similar but stronger impact. It can raise blood levels of a range of medications including Lipitor, Mevacor and Zocor as well as BuSpar, Estrace, Plendil, Sonata, Tegretol and Viagra.

Such interactions can be confusing. Anyone who would like to know more may want to consult our book, Dangerous Drug Interactions and our Guides to Coumadin, Food and Grapefruit Interactions.

Drugs can interact with other medicines as well as with foods, beverages or dietary supplements. Bad combinations cause thousands of deaths each year. The best protection is information and vigilance. Your health professional may not warn about every possible danger, so you need to protect yourself.

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. P Field
    Reply

    Where is the evidence for all this? I have been on Warfarin for years and regularly eat green vegetables, enjoy avocados, green tea etc without any ill effect.

  2. Jack
    Reply

    My wife and I have been taking care of my severely CHI (Closed Head Injured) brother for 25 years. He has seizures as a result of the head injury. Recently we switched from one generic anti seizure medication to another. My brother began having seizures within 4 days of the switch. We suspected a difference in the medications and contacted our physician and requested that he be given the brand name Tegretol.
    His condition returned to normal (for him it is normal) within 4 days of the Tegretol being started. The interesting observation was that he had been on a generic for several years (purchased at Walmart) prior to this incident with no observable ill results. We changed drug providers for 90 days and then returned to Walmart and had the problems. The pharmacist said that they had been using the same manufacturer both before our switch and after our return. He had no answers. My brother continues to be symptom free 30 days of returning to Tegretol. Our wallet is $100 lighter each month but he is 100% better.
    We had a previous similar situation when someone switched him to a time release formula of the same seizure medication. At that time we noticed that the capsules were being excreted in his stools with medication still in the capsule and he was having mild seizures.
    Changes in environment or diet were not a factor as we run strict controls on both (he is bedridden and 100% care) that the Defense Dept could envy.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.